Alert archive / Louisiana / Tornado Warnings in 2023
Tornado Warning 32, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at May 8, 2023, 4:36 PM CDT for Calcasieu Parish, Louisiana; Orange County, Texas. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2023, 4:36 PM CDT (21:36 UTC)
- Expired
- May 8, 2023, 5:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Calcasieu Parish, LA, Orange County, TX
The radar
The Lake Charles radar (KLCH), 42 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 4:36 PM CDT | TSTM WND DMG | 1 Ese Orange, TX | PART OF A TIN ROOF WAS BLOWN ACROSS 9TH STREET IN ORANGE, TX. TAKING DOWN A POWER LINE. |
| May 8, 4:36 PM CDT | TSTM WND DMG | 1 W Orange, TX | LARGE TREE FELL ON HOUSE, DAMAGING A ROOF. |
| May 8, 4:37 PM CDT | TSTM WND DMG | 2 Ese Orange, TX | LARGE PORTION OF ORANGE TEXAS WITHOUT POWER AFTER STORM HAS PASSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 789 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
410
WFUS54 KLCH 082136
TORLCH
LAC019-TXC361-082200-
/O.NEW.KLCH.TO.W.0032.230508T2136Z-230508T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
436 PM CDT Mon May 8 2023
The National Weather Service in Lake Charles has issued a
* Tornado Warning for...
Southwestern Calcasieu Parish in southwestern Louisiana...
East central Orange County in southeastern Texas...
* Until 500 PM CDT.
* At 436 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Toomey, or near Orange, moving east at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Toomey around 445 PM CDT.
Vinton around 455 PM CDT.
This includes the following highways...
Interstate 10 in Texas between mile markers 880 and 877.
Interstate 10 in Louisiana between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3007 9377 3015 9377 3020 9351 3005 9350
3005 9360
TIME...MOT...LOC 2136Z 271DEG 21KT 3013 9370
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
782 follow-up statements
914
WWUS54 KLCH 082147
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
447 PM CDT Mon May 8 2023
TXC361-082156-
/O.CAN.KLCH.TO.W.0032.000000T0000Z-230508T2200Z/
Orange TX-
447 PM CDT Mon May 8 2023
...THE TORNADO WARNING FOR EAST CENTRAL ORANGE COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3006 9368 3017 9369 3020 9351 3005 9350
3005 9360
TIME...MOT...LOC 2146Z 264DEG 18KT 3014 9364
$$
LAC019-082200-
/O.CON.KLCH.TO.W.0032.000000T0000Z-230508T2200Z/
Calcasieu LA-
447 PM CDT Mon May 8 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
SOUTHWESTERN CALCASIEU PARISH...
At 446 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Toomey, or near Vinton, moving east at 20 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Vinton around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3006 9368 3017 9369 3020 9351 3005 9350
3005 9360
TIME...MOT...LOC 2146Z 264DEG 18KT 3014 9364
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
78372
WWUS54 KLCH 082200
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
500 PM CDT Mon May 8 2023
LAC019-082209-
/O.EXP.KLCH.TO.W.0032.000000T0000Z-230508T2200Z/
Calcasieu LA-
500 PM CDT Mon May 8 2023
...THE TORNADO WARNING FOR SOUTHWESTERN CALCASIEU PARISH WILL EXPIRE
AT 500 PM CDT...
The storm which prompted the warning has weakened, and no longer
appears capable of producing a tornado. Therefore, the warning will
be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lake Charles.
Remember, a Severe Thunderstorm Warning still remains in effect for
the area.
LAT...LON 3006 9368 3017 9369 3020 9351 3005 9350
3005 9360
TIME...MOT...LOC 2159Z 271DEG 21KT 3014 9356
$$
78What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 8, 3:50 PM CDT, 46 minutes earlier.
Area forecast discussion, May 8, 3:50 PM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 350 PM CDT Mon May 8 2023 ...New SHORT TERM, LONG TERM, MARINE... .SHORT TERM... (Tonight through Wednesday night) Issued at 307 PM CDT Mon May 8 2023 An upper level ridge is over the gulf into the northern gulf coast this afternoon while the subtropical ridge remain parked over the northwest Atlantic. Over Texas, a pair of upper disturbances are in the flow on the northwest side of the upper ridge. Ahead of these disturbance showers and storms are developing over northeast Mexico and Southeast/East Texas. As the region warmed this afternoon storms developed over SE TX. Ample moisture and steep lapse rates have allowed for a pretty robust storm northwest of Beaumont. While organized severe wx is not anticipated, another strong storm or two can not be ruled out. High rain rates and slow storm motion has already allowed for 3 to 6 inches of rain over portions of Hardin Co. Through the evening and into tonight, the HRR has been indicating spotty high rain totals across SE TX and into south LA. Down stream of this storm and outside of the area that is currently under a flash flood warning in Jefferson, Orange, Cameron, and Calcasieu rainfall totals at some locations may reach over a few inches. The blocking pattern will remain in place through the short term with chances of rain each day as disturbances ride over the ridge that is parked just to the east. && .LONG TERM... (Thursday through next Sunday) Issued at 307 PM CDT Mon May 8 2023 The extended period remains dominated by a fairly uncertain, but unsettled weather pattern as a series of upper level waves is funneled across the region within a larger extratropical cyclone moving slowly out of the four corners region and across the plains. Guidance has continued its recent trend of little to no consistency regarding the specifics of the individual disturbances. Steady Southerly flow will persist through the low and mid levels of the atmosphere maintaining the very tropical airmass in place across the region. This will allow any of the daily convection to produce periods of torrential rainfall that could result in nuisance flooding. Areas that see significant rainfall over the next few days will be particularly susceptible. The combination of the daily convection and broken to overcast skies will hold temperatures near to slightly below seasonal normals. A weak frontal boundary will approach the Northern Gulf coast early next week, but guidance is in fairly good agreement on any boundary stalling North of the region which isn't uncommon for this time of year. This will further extend the generally unsettled weather pattern into next week. && .AVIATION... (18Z TAFS) Issued at 1221 PM CDT Mon May 8 2023 Periodic lower (MVFR/IFR) ceilings may occur this afternoon. Showers and thunderstorms are also possible at any terminal which may reduce vis and cause gusty winds. MVFR to IFR ceilings can be expected tonight through early Tuesday along with thin BR around sunrise. && .MARINE... Issued at 307 PM CDT Mon May 8 2023 Onshore flow will prevail through the week. Periodic showers and thunderstorms can be expected as a series of upper level disturbances pass overhead. && .PRELIMINARY POINT TEMPS/POPS... AEX 68 86 66 84 / 30 60 20 50 LCH 72 83 70 83 / 40 60 20 30 LFT 73 86 71 87 / 20 50 20 30 BPT 73 84 71 83 / 40 70 30 40 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && SHORT TERM...05 LONG TERM....66 AVIATION...05
Hazardous weather outlook, May 8, 3:11 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 311 PM CDT Mon May 8 2023 LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254- TXZ180-201-259>262-515-516-615-616-092015- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Lafayette-Upper St. Martin-Lower St. Martin-West Cameron- East Cameron-Northern Calcasieu-Northern Jefferson Davis- Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary- Southern Calcasieu-Southern Jefferson Davis-Southern Acadia- Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Hardin- Northern Jasper-Northern Newton-Southern Jasper-Southern Newton- Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange- 311 PM CDT Mon May 8 2023 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. There is a marginal risk of excessive rainfall and severe thunderstorms across much of the area through tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered showers and thunderstorms will be possible each afternoon. While organized severe weather is not expected, a couple of strong to severe storms will be possible capable of producing damaging winds and small hail. There is also a minor possibility of flooding across parts of the area for most of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-436-450-452-455-470-472-475-092015- Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays- Atchafalaya and East Cote Blanche Bays- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Coastal waters from Cameron LA to High Island TX from 20 to 60 NM- Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 311 PM CDT Mon May 8 2023 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered showers and thunderstorms can be expected each day through next week. Organized severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 8, 2:30 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
230 PM CDT Mon May 8 2023
TXZ201-261-082015-
Hardin TX-Southern Jasper TX-
230 PM CDT Mon May 8 2023
...Strong thunderstorms will impact portions of Hardin County through
315 PM CDT...
At 230 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Silsbee to near Thicket. These storms were
nearly stationary.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lumberton, Silsbee, Kountze, Saratoga, Thicket, Caney Head, Batson,
Votaw, Honey Island and Village Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3049 9454 3050 9454 3053 9411 3028 9407
3023 9464 3049 9473
TIME...MOT...LOC 1930Z 045DEG 1KT 3038 9421 3038 9467
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CalhounSpecial weather statement, May 8, 2:55 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
255 PM CDT Mon May 8 2023
TXZ201-082030-
Hardin TX-
255 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of south central Hardin
County through 330 PM CDT...
At 255 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Sour Lake, moving south at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sour Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3034 9448 3031 9427 3017 9426 3017 9428
3014 9428 3012 9429 3013 9455
TIME...MOT...LOC 1955Z 007DEG 14KT 3026 9439
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CalhounLocal storm report, May 8, 3:43 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
343 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 3 WNW LUMBERTON 30.27N 94.25W
05/08/2023 M1.00 INCH HARDIN TX BROADCAST MEDIA
MEDIA REPORTS 1 INCH HAIL WEST OF LUMBERTON.
&&
MKCLocal storm report, May 8, 3:45 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
345 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 3 WNW LUMBERTON 30.27N 94.25W
05/08/2023 HARDIN TX UTILITY COMPANY
NUMEROUS POWER OUTAGES REPORTED IN AND
AROUND LUMBERTON. TIME ESTIMATED BY RADAR.
&&
MKCSpecial weather statement, May 8, 3:51 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
351 PM CDT Mon May 8 2023
LAZ073-241-TXZ516-615-616-082115-
West Cameron LA-Southern Calcasieu LA-Northern Orange TX-
Lower Jefferson TX-Southern Orange TX-
351 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of northwestern Cameron
and southwestern Calcasieu Parishes, northeastern Jefferson and
Orange Counties through 415 PM CDT...
At 351 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vidor, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Beaumont, Port Arthur, Orange, Nederland, Port Neches, Vidor, Bridge
City, West Orange, Rose City, Pine Forest, Pinehurst, Orangefield and
Toomey.
This includes the following highways...
Interstate 10 in Texas between mile markers 880 and 857, near mile
marker 854, and between mile markers 851 and 850.
Interstate 10 in Louisiana near mile marker 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3010 9412 3009 9409 3011 9407 3013 9410
3024 9403 3018 9371 3015 9371 3014 9369
3013 9370 3016 9360 2990 9369 2992 9376
2997 9376 2999 9380 3000 9379 2998 9383
2999 9386 2997 9384 2996 9386 3005 9415
TIME...MOT...LOC 2051Z 286DEG 28KT 3013 9402
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JonesLocal storm report, May 8, 4:30 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
430 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND GST 3 NNW BRIDGE CITY 30.08N 93.87W
05/08/2023 M59 MPH ORANGE TX MESONET
MESONET REPORTS THUNDERSTORM WIND GUST OF 59
MPH.
&&
CMKThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 2:57 PM CDT | Tornado Warning | LCH | Beauregard | 33 min |
| May 8, 3:59 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron | 31 min |
| May 8, 4:29 PM CDT | Special Marine Warning | LCH | 31 min | |
| May 8, 4:29 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron | 46 min |
| May 8, 4:43 PM CDT | Special Marine Warning | LCH | 62 min | |
| May 8, 5:12 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron, Jefferson Davis | 36 min |
| May 8, 5:54 PM CDT | Special Marine Warning | LCH | 66 min | |
| May 8, 1:13 PM CDT | Special Weather Statement | LCH | Hardin | 32 min |
| May 8, 1:30 PM CDT | Special Weather Statement | LCH | Hardin | 30 min |
| May 8, 1:41 PM CDT | Special Weather Statement | LCH | Hardin | 34 min |
| May 8, 1:59 PM CDT | Special Weather Statement | LCH | Hardin | 31 min |
| May 8, 2:10 PM CDT | Special Weather Statement | LCH | Orange | 35 min |
| May 8, 2:30 PM CDT | Special Weather Statement | LCH | Hardin | 45 min |
| May 8, 2:55 PM CDT | Special Weather Statement | LCH | Hardin | 35 min |
| May 8, 3:11 PM CDT | Tornado Warning | LCH | Hardin, Jefferson, Orange | 34 min |
| May 8, 3:23 PM CDT | Flash Flood Warning | LCH | Hardin, Jasper, Jefferson, Orange | 7 hr |
| May 8, 3:51 PM CDT | Special Weather Statement | LCH | Orange | 24 min |
| May 8, 5:14 PM CDT | Special Weather Statement | LCH | Hardin | 31 min |
| May 8, 5:57 PM CDT | Special Weather Statement | LCH | Hardin | 33 min |
| May 8, 6:19 PM CDT | Flash Flood Warning | LCH | Jefferson, Orange | 3 hr |
Nearby
Tornado Warnings in Louisiana, 2023Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.